Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 144, NWS Norman, OK

April 15, 2000Major County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Apr 15, 2000, 6:42 PM CDT for Major County, Oklahoma. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 15, 2000, 6:42 PM CDT (23:42 UTC)
Expired
Apr 15, 2000, 7:45 PM CDT
In force
63 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Major County, OK

The radar

The Vance AFB radar (KVNX), 61 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 11.7 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2000-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2000-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
558 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

268 
WUUS54 KOUN 152343
SVROKC
OKC093-160045-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
642 PM CDT SAT APR 15 2000

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MAJOR COUNTY IN NORTHWEST OKLAHOMA

* UNTIL 745 PM CDT

* AT 642 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7
  MILES SOUTH OF CHESTER...MOVING NORTHEAST AT 35 MPH.

* LOCATIONS IN THE WARNING INCLUDE AMES...CHESTER...CLEO SPRINGS...
  FAIRVIEW...ISABELLA...MENO...ORIENTA...ORION AND RINGWOOD

HAIL UP TO THE SIZE OF HALF DOLLARS IS LIKELY.

LAT...LON 3651 9898 3617 9894 3618 9811 3646 9812
          3638 9862
JAMES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 15, 2:59 PM CDT, 3 hours 43 minutes earlier.

Area forecast discussion, Apr 15, 2:59 PM CDT, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
259 PM CDT SAT APR 15 2000

SEVERE WEATHER STILL APPEARS LIKELY ACROSS SOUTHERN PARTS OF THE
FORECAST AREA LATE THIS AFTERNOON/OVERNIGHT AND WILL EMPHASIZE THIS
IN THE ZONES. LOW LEVEL MOISTURE HAS DEEPENED OVER MOST OF THE AREA...BUT
CLOUDS HAVE BEEN STUBBORN TO DISSIPATE. HOWEVER ACROSS PORTIONS OF
SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS SKIES ARE CLEARING WITH
TEMPERATURES IN THE 70S. SOUTHWEST OKLAHOMA/WESTERN NORTH TEXAS WILL
ALSO BE UNDER THE LEFT EXIT REGION OF UPPER LEVEL JET BY 00Z...AND
ASSUMING ENOUGH LIFT WILL BE PRESENT TO OVERCOME CAP...STORMS WILL
GO. INITIALLY EXPECT SUPERCELLS NEAR THE DRYLINE BUT AS DRYLINE
SURGES EASTWARD BEHIND A 30-40 KNOT SOUTHWEST TO WEST WIND BETWEEN
850-700 MB SQUALL LINE SHOULD FORM WITH THREAT EVOLVING INTO A
STRAIGHT-LINE WIND EVENT WITH MARGINALLY SEVERE HAIL.

AS OF 18Z...STRONG COLD FRONT WAS LOCATED ACROSS NORTHWEST OKLAHOMA
WHICH IS WELL AHEAD OF TIMING FROM MODEL GUIDANCE. RECENT DIAGNOSTIC
TRENDS AND PROGS OF MOTION OF UPPER LEVEL TROUGH OVER THE CENTRAL
ROCKIES SUGGESTS THIS FRONT WILL CONTINUE MOVING SOUTHWARD TONIGHT
AS UPPER LEVEL TROUGH SHIFTS INTO EASTERN OKLAHOMA BY 12Z. AIRMASS
BEHIND FRONT CONSISTS OF TEMPERATURES IN THE 30S ACROSS WESTERN
KANSAS AND NORTHERN PARTS OF THE TEXAS/OKLAHOMA PANHANDLE. RECENT
ANALYSES CONFIRM THAT MODELS HAVE A POOR HANDLE ON THIS FEATURE.
THUS WILL RELY HEAVILY ON ANALYSIS THIS AFTERNOON TO PROJECT HIGHS
ON SUNDAY...BUT I SUSPECT MOST OF WESTERN AND CENTRAL OKLAHOMA WILL
WARM ONLY INTO THE 40S.

DEWPOINT DEPRESSIONS WILL BE LOW SUNDAY AND WITH THE GROUND LIKELY
REMAINING MOIST...DENSE FOG WILL BECOME A CONCERN FOR SUNDAY NIGHT AS
SURFACE HIGH DRIFTS OVER THE FORECAST AREA ALLOWING SKIES TO CLEAR
AND WINDS TO DIMINISH. UPPER LEVEL RIDGE WILL INFLUENCE THE WEATHER
MONDAY AND TUESDAY BEFORE ANOTHER COLD FRONT AFFECTS THE AREA
WEDNESDAY. STILL SOME UNCERTAINTY REGARDING DETAILS WITH MODELS
SHOWING VARIOUS SPEEDS AND INTENSITY. LAST NIGHTS MRF/YESTERDAYS
ECMWF SUGGESTS CONVECTION MAY FORM OVER SOUTHEAST OKLAHOMA THURSDAY
WHILE RECENT NOGAPS/CANADIAN IS MUCH FASTER...MOVING THIS SYSTEM
INTO THE MISSISSIPPI VALLEY BY THURSDAY MORNING. WILL FOLLOW A MORE
PROGRESSIVE SOLUTION WHICH IS CONSISTENT WITH PMDEPD FROM FRIDAY
AFTERNOON.

OKC   40  46  38  69 / 100   0   0   0
HBR   39  46  38  74 /  60   0   0   0
SPS   41  52  41  75 /  70   0   0   0
GAG   34  41  35  74 / 100   0   0   0
PNC   38  42  38  69 / 100   0   0   0
DUA   55  55  38  69 /  80  30   0   0

.OUN...
OK...NONE.
TX...NONE.
JAMES

In the hours before

Local storm report, Apr 15, 6:08 PM CDT, 34 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
608 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0550 PM    2 E ACME                  TX   .75 INCH HAIL
04/15/00   HARDEMAN                        HAM REPORT

AH
Local storm report, Apr 15, 6:18 PM CDT, 24 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
618 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0545 PM    6 NNE HAMMON              OK   .75 INCH HAIL
04/15/00   CUSTER                         SPOTTER REPORT

0550 PM    4 SE LEEDEY               OK   .75 INCH HAIL
04/15/00   DEWEY                          PUBLIC REPORT

JS
Local storm report, Apr 15, 6:30 PM CDT, 12 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
630 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0555 PM    DUKE                      OK   .88 INCH HAIL
04/15/00   JACKSON                        HAM REPORT

0618 PM    ALTUS                     OK   1.00 INCH HAIL
04/15/00   JACKSON                        PUBLIC

0612 PM    BLAIR                     OK   .75 INCH HAIL
04/15/00   JACKSON                        HAM REPORT

0624 PM    ALTUS                     OK   1.25 INCH HAIL
04/15/00   JACKSON                        HAM REPORT

0626 PM    ALTUS                     OK   2.00 INCH HAIL
04/15/00   JACKSON                        HAM REPORT

AH
Local storm report, Apr 15, 6:36 PM CDT, 6 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
636 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0625 PM    4 S CROWELL               TX   2.75 INCH HAIL
04/15/00   FOARD                          SPOTTER REPORT
                                          NUMEROUS GOLFBALL SIZE
                                          HAIL FEW BASEBALL SIZE
JS
Local storm report, Apr 15, 6:39 PM CDT, 3 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    ALTUS                     OK   2.00 INCH HAIL
04/15/00   JACKSON                        HAM REPORT

0558 PM    2 E MANGUM                OK   1.00 INCH HAIL
04/15/00   GREER                          HAM REPORT

0558 PM    2 S GRANITE               OK   1.00 INCH HAIL
04/15/00   GREER                          HAM REPORT

0601 PM    1 W GRANITE               OK   1.00 INCH HAIL
04/15/00   GREER                          HAM REPORT

0613 PM    2 E GRANITE               OK   1.00 INCH HAIL
04/15/00   GREER                          HAM REPORT

0625 PM    LONEWOLF                  OK   0.88 INCH HAIL
04/15/00   KIOWA                          HAM REPORT

JS
Local storm report, Apr 15, 6:39 PM CDT, 3 minutes before
LOCAL STORM REPORT...CORRECTED FOR HAIL SIZE
NATIONAL WEATHER SERVICE NORMAN OK
639 PM CDT SAT APR 15 2000

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0626 PM    ALTUS                     OK   2.75 INCH HAIL
04/15/00   JACKSON                        HAM REPORT

0558 PM    2 E MANGUM                OK   1.00 INCH HAIL
04/15/00   GREER                          HAM REPORT

0558 PM    2 S GRANITE               OK   1.00 INCH HAIL
04/15/00   GREER                          HAM REPORT

0601 PM    1 W GRANITE               OK   1.00 INCH HAIL
04/15/00   GREER                          HAM REPORT

0613 PM    2 E GRANITE               OK   1.00 INCH HAIL
04/15/00   GREER                          HAM REPORT

0625 PM    LONEWOLF                  OK ]  0.88 INCH HAIL
04/15/00   KIOWA                          HAM REPORT

JS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 4:13 PM CDTSevere Thunderstorm WarningOUNRoger Mills62 min
Apr 15, 4:39 PM CDTTornado WarningOUNRoger Mills36 min
Apr 15, 4:44 PM CDTSevere Thunderstorm WarningOUNHarmon46 min
Apr 15, 5:03 PM CDTSevere Thunderstorm WarningOUNGreer57 min
Apr 15, 5:12 PM CDTSevere Thunderstorm WarningOUNRoger Mills48 min
Apr 15, 5:30 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey60 min
Apr 15, 5:38 PM CDTSevere Thunderstorm WarningOUNHarmon, Jackson52 min
Apr 15, 5:55 PM CDTSevere Thunderstorm WarningOUNGreer, Kiowa50 min
Apr 15, 6:24 PM CDTSevere Thunderstorm WarningOUNJackson51 min
Apr 15, 6:27 PM CDTSevere Thunderstorm WarningOUNCuster, Dewey63 min
Apr 15, 6:39 PM CDTSevere Thunderstorm WarningOUNKiowa, Tillman66 min
Apr 15, 6:59 PM CDTSevere Thunderstorm WarningOUNComanche61 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.